Mark, I have seen the hate myself. In my wife's case when she went manic, she first started with a major hate for her brother. Up till then, he was the only family member that she did love. Now she has moved that hate to me. Her last few texts were more F bombs then anything, but I dont think that is how she truly feels when she is stable. There is just something about the manic. I think Riding is right that part of it is the manic not liking it when people see what it is. I am also starting to think there is a bit of the manic not liking anything it sees as "Good" either. It sees itself as the "Bad boy" or "Bad girl" and sneers at anything that is good and wholesome. At lest that is the impression I get from my wife.
I would take it as a good sign that she is starting on her meds. The more they are in her system, and the more yall work with the doctors, the more stable things will get. Then the big thing will be to make sure she realizes how important stability is.
Addicts will justify horrific things in order to obtain their next hit. I think it's similar to mania. I see glorifying the "bad boy/girl" lifestyle as just another way to justify the behavior to themselves.
Mark, I have to agree with silver here. Wow…. now going on two years ago she "blew up" at her brother over a pot of baked beans and they didn't speak for almost three months. She sent me an email shortly after this incident that truly shows how much anger she had directed at her own family at that time.
I guess last year it was just my turn and instead of arguing with me or "blowing up" she made a few poor life choices. I don't know I may never know the REAL reason. I'd like to think that she's not coming back because she is embarrassed/ ashamed by what she has done. :/
But I think that's a huge first step that your wife is taking her meds. I would recommend keeping on her about that and making sure she is taking them. Go to counseling together as well that's one thing I wish I would have done in my case.
No worries Lacs33, you guys have no idea how supportive, informative and just all around great it has been to on this forum, I am still pretty amazed at the fact there are so many others who understand exactly where I am coming from.
Just a little update, she has continued to take her meds and they have made her somewhat stable. She still rages here and there, but it dies real fast in comparison to before and most of her impulsive actions have subsided. However she is no concerned about weight gain, as silly as it sounds. She claims she has gained 4 pounds in the last 6 days of taking Seroquel XR. Any recommendations of other medicines that you all know of that wont do that or mabye some way to cope with this?
04/18/2012 05:12 AM
Posts: 4891 VIP Member
Risperodol and Abilify aren't supposed to be as bad with the weight gain side effect. Is the pdoc planning on adding a mood stabilizer any time soon? Seroquel isn't usually taken alone, as far as I know.
I'm really glad to hear that she seems to be leveling out a bit.
04/18/2012 06:45 AM
Posts: 22 Member
I think so, we have an appointment next Monday to evaluate some more things and hopefully settle on that. The pdoc is taking it slow because no one in her family has been diagnosed before, so we are trying to fin the right meds that will work best. Seroquel is our first try and I see it working far as the manic is concerned, but it does kind of "zombie" her out a little bit, I will inquire about the other meds you mentioned. Thanks. I will update you all when I find out more from the doctor about the mood stabilizer....i feel we really it.
Just for my understanding, what will the mood stabilizer actually do? I mean, I get it's in the name, but is it supposed to keep her from lashing out randomly and things like that? (quick temper etc) Just curious.
04/18/2012 07:47 AM
Posts: 1494 Senior Member
I wanted to add that seroquel can and does for some people cause weight gain. If that is a strong enough side effect to keep her from wanting to take it, talk to the pdoc. The other options wife discussed would be good options. Personally, while my SO does take seroquel, I think the others are a better option.
Above is a link to a NIMH (National Institute of Mental Health) brochure about bipolar disorder, basically a Bipolar 101 or sorts. I would encourage you to read that and anything else you can to become as educated about this disorder as you can. Knowledge is power.
My generic, none scientific description on a mood stabilizer is this: A mood stabilizer is a drug that works with your brain chemicals, to even them out. The reason why people with bipolar need to be on a mood stabilizer is to even out their moods. The mood stabilizer is there to make the highs less high, and the lows less low. Most people with bipolar will still "cycle" while on a mood stabilizer but the the cycles will be less severe and less often.
04/18/2012 01:54 PM
Posts: 4891 VIP Member
Exactly, riding. Our doctor put it: "it cuts the extremes off of the highs and lows". I always remember that because I visualize it actually doing that. My husband most definitely still cycles. He is a rapid cycler between hypomania and depression. He is now more on the depressed side, but not to the extremes of a year ago or so. His hypomania looks like someone who has energy and gets things done. His sleep has been pretty stable overall. With his internship, he has late hours so that's messing up his sleep a little, which affects his moods. Cranky mornings sometimes.
Mark, are you mood charting on your wife? I think it's pretty vital to do this when she's in this new med phase. Helps you remember for pdoc appts. so you can report accurate info on her sleep and moods.
Disclaimer: The information provided in MDJunction is not a replacement for medical diagnosis, treatment, or professional medical advice.
In case of EMERGENCY call 911 or 1.800.273.TALK (8255) to the National Suicide Prevention Lifeline. Read more.